birth control pills ,injection medicine , syring ,condom with frangipani flower. oral contraception concept
peeraporn kwanprom

8 common side-effects of contraceptives

By Steffi Friday, July 8, 2016 - 06:00
Birth control methods help to avoid unwanted pregnancies. But they can mess with your body too. Before you choose a new method, consider these side-effects wisely.

​​

Menstrual changes, cramping, and spotting

Birth control methods start affecting your menstrual cycle. So it's no surprise that the most common side effects revolve around changes in periods. Many things can change when you start with a new method. Your period can get heavier or lighter, or you may have some unexpected spotting.

Premenstrual syndrome may go away; or, unfortunately, get worse and you can be moodier than usual. You may also feel more cramping than before. Many of these side effects are normal and will ease with time. Quite a few methods are known for causing trouble in the period department, especially the pill, E-pills, IUDs and injectables (Depo-Provera).

Headaches

If you have splitting headaches and you are not sure why, your birth control method could be to blame. Especially if you have started using it recently. Common culprits for headaches are the pill, E-pills and hormonal IUDs. Headaches caused by contraception often disappear over time. However sometimes, the pill can even relieve your existing headaches.

Nausea

It's unfair, isn't it? You use birth control methods to avoid pregnancies and morning sickness and you still get nauseous. Hormonal methods are to blame for this one, the pill and E-pills in particular, but also the implant.

Just like with many other symptoms, nausea will usually get better and go away within the first few weeks. Try taking the pill after a light meal and not on an empty stomach. See if this improves your symptoms.

Allergies

If you or your partner feel itchy and scratchy every time you use a condom, you could be allergic to latex. If that's the case, try latex-free condoms. If you are allergic to any of the components in other methods, like the pill, things can get quite scary and dangerous. If you have allergies to certain medications, please tell your doctor before deciding on a new birth control method.

Skin changes

When using contraception, you may notice changes in your skin, both good and bad. Implants, for example, can cause acne while certain types of the pill can help a lot with clearing up any skin issues. If you have had skin problems in the past, it is a good idea to take this into consideration.

Weight changes

It's a myth that all birth control methods lead to weight gain. But unfortunately, quite a few women do gain weight when they start using a new method. For some women, this weight may disappear as effortlessly as it came. While for others, it will take considerable effort to go back to their normal weight. Methods most known for weight gain are pills and injectables.

Pregnancies

Yes, you read that right! A common adverse effect of the more unreliable methods, like the pull out method or natural methods, is pregnancy. They are difficult to use correctly. Errors can happen and quite a few women do get pregnant.

Vaginal irritation and discharge

Diaphragm and sponges, as well as spermicides, can cause redness, itchiness, and irritation around the vagina. Especially if they are left in for too long. Even changes in discharge are possible.

Generally, these symptoms should go away as soon as you remove the diaphragm or sponge, or stop using spermicides, but you might want to use another method if this happens more often.

Other less common side-effects:

  • The pill is to blame for a number of other possible side-effects, like chloasma (dark patches of skin on your face) dizziness and breast tenderness. IUDs come with a risk of expulsion, implants can get lost or have tissue around them, and sterilisation can cause psychological issues, mainly related to doubts about having made the right decision.

Disclaimer: These are general side-effects. In some cases, there are more severe reactions that can cause considerable health issues. If you suspect your contraception method is causing you problems, please consult your doctor.

Source: Zieman, M. & Hatcher R. (2012): Managing Contraception. Bridging the Gap Foundation.

 

Have you experienced any side-effects with your birth control method? Share your concerns on our discussion board or Facebook. You can also drop us a note below. 

Comments
I am using the injecterplan for 3months...this is my 2nd month since i started using it.i want to stop using it..how long will i take to go back to normal and are there effects that will come along?
Hey Leaxy, It may take a sometime before your periods resume normalcy particularly if your periods are usually regular. This is the major side effect you can expect after you stop. Anything else outside of what you expect you should consider visiting a medical centre.
Add new comment

Comment

  • Allowed HTML tags: <a href hreflang>